Improvement of Acanthosis Nigricans on Isotretinoin and Metformin

December 2003 | Volume 2 | Issue 6 | Case Reports | 677 | Copyright © December 2003

Hobart W. Walling, MD, PhD; Michael Messingham, MD; Laura M. Myers, MD; Camille L. Mason, MD and John S. Strauss, MD

Abstract
Acanthosis nigricans (AN) is an eruption of hyperpigmented, velvety thickened patches, often with papillomatosis, that occurs symmetrically on any body site but most commonly at the axillae, neck, groin, and flexural surfaces. We report a case of a 55-year-old obese male who developed acanthosis nigricans with striking papillomatosis and tripe palms who experienced improvement on a long-term tapering dosage of isotretinoin, with additional benefit with the addition of metformin. While oral retinoids have been reported to positively impact AN, improvement of AN with metformin has been reported in only two prior cases. Combined therapy with isotretinoin and metformin for AN has not been reported previously.